Louisiana, 2013

Hail and Damaging Winds in Louisiana, March 31, 2013

March 31, 2013 · NWS SHV · 25 events in 14 counties and zones

A line of severe thunderstorms developed during the predawn hours across Eastern Oklahoma and North Central Texas. This line of convection became a broken squall line and moved rapidly from northwest to southeast across the region on Easter Sunday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$485,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A line of severe thunderstorms developed during the predawn hours across Eastern Oklahoma and North Central Texas. This line of convection became a broken squall line and moved rapidly from northwest to southeast across the region on Easter Sunday. This line of severe thunderstorms produced widespread wind damage, along with some spotty hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 31, 8:54 AM CST, 41 minutes earlier.

Area forecast discussion, Mar 31, 8:54 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
954 AM CDT SUN MAR 31 2013

.DISCUSSION...
SEVERE THUNDERSTORM WARNING 71 NOW IN EFFECT FOR ALL OF
LOUISIANA...AND PORTIONS OF SOUTHERN ARKANSAS AND EAST TEXAS
THROUGH 7 PM. FOR THIS UPDATE...WENT AHEAD AND TRIMMED SOUTHEAST
OKLAHOMA AND PORTIONS OF NORTHEAST TEXAS FROM SEVERE THUNDERSTORM
WATCH 70. MAIN AXIS OF CONVECTION ALONG A LINE FROM HOPE ARKANSAS TO
LINDALE TEXAS CONTINUING TO MOVE SOUTHEAST. MAIN THREAT CONTINUES
TO BE LARGE HAIL AND DAMAGING WINDS...HOWEVER RECENT RADAR TRENDS
INDICATES SIGNS OF ROTATION WITHIN EMBEDDED CELLS. /05/

&&

.AVIATION...
A LINE OF INTENSE STORMS IS MOVG TO SE AT 40 MPH...AND WILL REACH
THE KTYR...KGGG...AND KSHV TERMINALS BTWN 15 TO 1630Z. WINDS OF 30
TO 40 KTS EXPECTED ALONG LEADING EDGE OF STORMS...WITH 50 TO 60 KTS
POSSIBLE...IN ADDITION TO IFR CONDITIONS IN HEAVY RAIN AND POSSIBLE
HAIL. KMLU...KELD...AND KLFK...WILL SEE STORMS AFTER 16Z. IN THE
MEANTIME...MVFR CIGS WILL PREVAIL...WITH TEMPO HIGH IFR CIGS AND
PATCHY FOG. FOLLOWING PASSAGE OF STORMS...EXPECT MOSTLY LOW VFR CIGS
IN LINGERING SHOWERS...AND WINDS BECMG NORTH 10 TO 15 KTS./VII/

&&

.PREV DISCUSSION... /ISSUED 410 AM CDT SUN MAR 31 2013/

DISCUSSION...
ACTIVE WEATHER PATTERN TO CONTINUE THROUGH MID WEEK. FOR TODAY...
A STRONG SHORT WAVE IN NORTHWEST FLOW ALOFT WAS BEARING DOWN ON
WESTERN OKLAHOMA AND NORTHWEST TEXAS. SHOWERS AND STRONG
THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF HIS FEATURE AS IT
DIVES SOUTHEAST THIS MORNING AND SHOULD REACH THE NORTHWEST
PORTION OF THE CWA BY MID MORNING. COULD SEE SEVERE STORMS DEVELOP
OVER EAST TEXAS INTO NORTH LOUISIANA AS TEMPERATURES INCREASE BY
LATE MORNING AND MLCAPE VALUES EXCEED 1000 J/KG. THE SYSTEM SHOULD
BE EAST OF THE CWA AROUND 00Z THIS EVENING. A COLD FRONT WILL
FOLLOW THIS SYSTEM...HOWEVER...WITH MOSTLY ZONAL FLOW ALOFT...THE
FRONT LOOKS LIKE IT WILL STALL...POSSIBLY NEAR INTERSTATE 20.
WITH DRY AIR FILTERING INTO THE AREA FOLLOWING THE SHORT WAVE...
THE CHANCE OF ADDITIONAL PRECIPITATION LOOKS SMALL THROUGH MONDAY
NIGHT. ON TUESDAY A SHIFT IN UPPER PATTERN TO A MORE SOUTHWEST
FLOW WILL ALLOW MOISTURE TO SPREAD BACK INTO THE REGION...OVERRIDING
COOLER SURFACE AIR...SETTING UP AN ISENTROPIC RAIN EVENT. EXPECT
PERIODS OF RAIN TO BEGIN TUESDAY...CONTINUING UNTIL THE UPPER
TROUGH SHIFTS EAST OF THE REGION DURING THE DAY THURSDAY. MODELS
ARE STILL IN FAIRLY GOOD AGREEMENT WITH THE PROGRESSION OF EVENTS
WITH THE ECM SLIGHTLY SLOWER. HOWEVER...WILL STILL GRADUALLY END
THE RAIN FROM WEST TO EAST THURSDAY. DRY AIR TO FOLLOW THE TROUGH...
WITH A WARM UP EXPECTED TO BEGIN FRIDAY.

TEMPERATURES WILL REMAIN FAIRLY MILD UNTIL THE COLD AIR ARRIVES.
LOOKS LIKE A TIGHT TEMPERATURE GRADIENT WILL SET UP TUESDAY...
NEAR INTERSTATE 20 AND IT WILL BE WEDNESDAY BEFORE ALL OF THE CWA
COOLS. HIGHS WILL FALL INTO THE 50S ACROSS MOST OF THE FOUR STATE
REGION WEDNESDAY AND THURSDAY BUT SHOULD WARM BACK INTO THE 70S
FRIDAY.

AVIATION...
LOW STRATUS IS EXPANDING NORTHWARD AND SHOULD BE AFFECTING MOST OF
THE TAF SITES AT THE START OF THE 12Z TAF PERIOD. ANY LOW VSBYS DUE
TO FOG SHOULD IMPROVE BY MID MORNING AND CIGS MAY LIFT SLIGHTLY BUT
MVFR CONDITIONS ARE EXPECTED TO PREVAIL FOR MUCH OF THE PERIOD.
CONVECTION CURRENTLY ONGOING ALONG AND NORTH OF I-40 IN WRN OK AHEAD
OF AN APPROACHING COLD FRONT IS EXPECTED TO REACH THE AREA BY THIS
AFTERNOON. IN ADDITION...REDEVELOPMENT OF SCT CONVECTION WILL BE
POSSIBLE JUST ABOUT ANYWHERE DUE TO LEFT OVER BOUNDARIES FROM TSTMS
THAT HAVE ALREADY OCCURRED OVER THE PREVIOUS 24 HOURS.
THUS...WIDESPREAD CONVECTION WILL LIKELY IMPACT ALL OF THE TAF SITES
AT SOME POINT OVER THE NEXT 24 HOURS. SHWRS/TSTMS SHOULD GRADUALLY
END FROM NW TO SE NEAR THE END OF THE TAF PERIOD AS THE COLD FRONT
MOVES ACROSS THE AREA. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  57  76  57  69 /  70  30  10  20  60
MLU  72  56  76  52  69 /  70  30  10  10  50
DEQ  71  49  73  52  56 /  70  10  10  40  60
TXK  70  54  77  54  61 /  70  20  10  30  60
ELD  70  53  77  49  62 /  70  20  10  20  60
TYR  75  57  77  59  69 /  70  20  10  30  60
GGG  75  56  77  58  70 /  70  20  10  20  60
LFK  77  60  79  61  73 /  70  30  10  20  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/07
Hazardous weather outlook, Mar 31, 4:10 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 AM CDT SUN MAR 31 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-311700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
510 AM CDT SUN MAR 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE FOUR
STATE REGION TODAY. SOME OF THE STORMS MAY BECOME SEVERE. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY

In the hours before

Local storm report, Mar 31, 8:51 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
951 AM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     HAIL             WAKE VILLAGE            33.42N  94.11W
03/31/2013  M1.00 INCH       BOWIE              TX   LAW ENFORCEMENT

&&

EVENT NUMBER SHV1300046

ELEVEN
Local storm report, Mar 31, 8:54 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
954 AM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     TSTM WND DMG     MAUD                    33.33N  94.34W
03/31/2013                   BOWIE              TX   LAW ENFORCEMENT

            TREES DOWN

&&

EVENT NUMBER SHV1300047

ELEVEN
Local storm report, Mar 31, 9:03 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1003 AM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND DMG     ATLANTA                 31.81N  92.74W
03/31/2013                   WINN               LA   TRAINED SPOTTER

            TREES DOWN...ONE ON A HOUSE AND ONE ON A CAR

&&

EVENT NUMBER SHV1300048

ELEVEN
Local storm report, Mar 31, 9:07 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1007 AM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND DMG     ATLANTA                 33.12N  94.16W
03/31/2013                   CASS               TX   TRAINED SPOTTER

            TREES DOWN...ONE ON A HOUSE AND ONE ON A CAR

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER SHV1300048

ELEVEN
Local storm report, Mar 31, 9:10 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1010 AM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             LONGVIEW                32.52N  94.76W
03/31/2013  E1.00 INCH       GREGG              TX   AMATEUR RADIO

&&

EVENT NUMBER SHV1300049

09
Local storm report, Mar 31, 9:16 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1016 AM CDT SUN MAR 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     TSTM WND GST     1 S LAKEPORT            32.39N  94.71W
03/31/2013  M66 MPH          GREGG              TX   ASOS

            KGGG ASOS

&&

EVENT NUMBER SHV1300050

09

The radar

The Shreveport radar (KSHV), 16 km away, was scanning. The volume nearest the first event began at 15:36 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Caddo

When
March 31, 9:35 AM CST
Where
Caddo County, 1.88 mi WNW of Conn
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.590, -93.800

Trees were downed at Hwy. 71 and Mooringsport Road east of Blanchard, Louisiana.

Thunderstorm Wind, Caddo

When
March 31, 9:39 AM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.470, -93.800

Trained Spotter estimated a thunderstorm wind gust near 70 mph near the intersection of U.S. 71 and Old Mooringsport Road in far Northern Shreveport.

Thunderstorm Wind, Caddo

When
March 31, 9:40 AM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
32.470, -93.800

A large tree was blown down on a home on Dodd Street. Other trees were downed on powerlines on Wesley Street and another was blown onto Truett Street.

Thunderstorm Wind, Bossier

When
March 31, 9:45 AM CST
Where
Bossier County, 0.58 mi W of Adner
Measured
57 kt (66 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
32.570, -93.610

Trees were downed onto two homes near Dogwood Trail and Heatherbrook Drive. Another tree fell on a home in the Dogwood Subdivision. Some mailboxes were blown down and at least 5 trees were uprooted.

Thunderstorm Wind, Caddo

When
March 31, 9:45 AM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
56 kt (64 mph) estimated gust
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
32.470, -93.800

A large tree fell onto an apartment building at the Old Salem Apartments on Pines Road. Trees were also downed onto cars at the Shirewood Apartments. Numerous other reports of trees downed onto homes and automobiles were also received across Shreveport.

Thunderstorm Wind, Caddo

When
March 31, 9:47 AM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
51 kt (59 mph) measured gust
Reported by
Amateur Radio
Coordinates
32.470, -93.800

Wind gust of 59 mph was recorded near Northwood High School in North Shreveport.

Thunderstorm Wind, Bossier

When
March 31, 9:50 AM CST
Where
Bossier County, 0.58 mi E of Fosters
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
32.520, -93.660

A large pecan limb fell and pierced the roof and carport of a home on Glen Street in the Shady Grove Subdivision of Bossier City, Louisiana.

Thunderstorm Wind, Claiborne

When
March 31, 9:53 AM CST
Where
Claiborne County, 0.9 mi NE of Homer
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.790, -93.060

Several trees were downed in and near Homer, Louisiana.

Thunderstorm Wind, Webster

When
March 31, 10:00 AM CST
Where
Webster County, Minden
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.620, -93.280

Numerous trees were downed across the entire parish.

Thunderstorm Wind, Bienville

When
March 31, 10:10 AM CST
Where
Bienville County, 2.43 mi WSW of Taylor
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.540, -93.160

Several trees were downed including one which fell across Interstate 20 west of Gibsland, Louisiana.

Thunderstorm Wind, De Soto

When
March 31, 10:15 AM CST
Where
De Soto County, 1.17 mi E of Mansfield
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.030, -93.700

Numerous trees were downed across the entire parish.

Hail, De Soto

When
March 31, 10:15 AM CST
Where
De Soto County, 3.87 mi SSW of Gloster
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.130, -93.850

Hail was reported 4 miles to the northwest of Grand Cane.

Thunderstorm Wind, De Soto

When
March 31, 10:15 AM CST
Where
De Soto County, 3.87 mi SSW of Gloster
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.130, -93.850

Large tree limbs were downed northwest of Grand Cane, Louisiana.

Thunderstorm Wind, Bienville

When
March 31, 10:23 AM CST
Where
Bienville County, Ringgold
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.330, -93.280

Several trees were downed.

Thunderstorm Wind, Sabine

When
March 31, 10:35 AM CST
Where
Sabine County, 3 mi NNW of Loring
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.640, -93.640

Several trees were downed in Zwolle, Louisiana.

Thunderstorm Wind, Lincoln

When
March 31, 10:36 AM CST
Where
Lincoln County, 0.9 mi NW of Ruston
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.530, -92.640

Numerous trees were downed in and near the city of Ruston, Louisiana.

Thunderstorm Wind, Jackson

When
March 31, 11:00 AM CST
Where
Jackson County, 0.9 mi SE of Jonesboro
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.240, -92.710

Numerous trees were downed across the entire parish.

Thunderstorm Wind, Sabine

When
March 31, 11:05 AM CST
Where
Sabine County, 0.59 mi E of Many
Measured
57 kt (66 mph) estimated gust
Property damage
$40,000
Reported by
Fire Department/Rescue
Coordinates
31.570, -93.470

The roof was partially removed from a home in Many, Louisiana.

Thunderstorm Wind, Natchitoches

When
March 31, 11:15 AM CST
Where
Natchitoches County, 1.36 mi WSW of Natchitoches
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.760, -93.100

Powerlines and trees were downed in the city of Natchitoches, Louisiana.

Thunderstorm Wind, Sabine

When
March 31, 11:15 AM CST
Where
Sabine County, 2.24 mi NE of Florien
Measured
54 kt (62 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.470, -93.440

Powerlines were downed on Hwy. 118 between Florien and Mount Carmel.

Thunderstorm Wind, Winn

When
March 31, 11:25 AM CST
Where
Winn County, 0.59 mi W of Winnfield
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.920, -92.640

Numerous trees were downed across the entire parish.

Thunderstorm Wind, Caldwell

When
March 31, 11:50 AM CST
Where
Caldwell County, 0.59 mi E of Grayson
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.050, -92.110

Several trees were downed along Hwy. 850 near Grayson, Louisiana.

Hail, Grant

When
March 31, 11:55 AM CST
Where
Grant County, 0.91 mi SE of Montgomery
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.660, -92.890

Thunderstorm Wind, Grant

When
March 31, 12:01 PM CST
Where
Grant County, Dry Prong
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.580, -92.530

Numerous trees were downed across the entire parish. Several parish roads were blocked by fallen trees.

Thunderstorm Wind, La Salle

When
March 31, 12:10 PM CST
Where
La Salle County, 0.69 mi N of Jena
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.690, -92.130

Numerous trees were downed across the entire parish.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434301, 434312, 434314, 434315, 434316, 434318, 434319, 434595, 434320, 434549, 434551, 434552, 434554, 434556, 434573, 434576, 434577, 434578, 434582, 434585, 434586, 434589, 434591, 434592, 434593.